[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.225.194.144. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1959

Atropine Poisoning with Psychosis

Author Affiliations

Birmingham, Ala.
Formerly Assistant Resident in Psychiatry, University of Alabama Medical College; presently Assistant Resident in Psychiatry, Bellevue Hospital, New York (Dr. Gamboa). Assistant Professor of Psychiatry, University of Alabama Medical College (Dr. Gamble).

AMA Am J Dis Child. 1959;97(3):342-344. doi:10.1001/archpedi.1959.02070010344013
Abstract

The subject of atropinism has been discussed previously in case reports, but all of these reports have had something a little different to contribute. Atropine intoxication or poisoning is not infrequent, but cases in which the mental symptoms dominate the picture are quite rare. The case reported below is an illustration of the mental symptoms predominating. The child was studied and treated as an outpatient by the Psychiatric Service of the University of Alabama Medical School.

A large majority of these cases can be accounted for by therapeutic accidents which result from carelessness on the part of physicians, pharmacists, patients, or unskilled hospital aides. There have been reports in the literature which are examples of this fact. Our case does not fit into this category but is thought rather to involve a person who had increased susceptibility or perhaps idiosyncrasy to this drug.

Atropine intoxication occurs rather frequently when the

×